Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Epidemiol. 2007 Apr 1;165(7):794-801. Epub 2007 Jan 10.

Oral contraceptives, reproductive factors, and risk of colorectal cancer among women in a prospective cohort study.

Author information

  • 1Division of Preventive Medicine, Department of Medicine, Brigham and Women's Hospital and Harvard Medical School, Boston, MA 02215, USA. jhlin@rics.bwh.harvard.edu

Abstract

Previous findings on the associations between oral contraceptive (OC) use and reproductive factors and risk of colorectal cancer have been inconclusive. The authors evaluated associations of OC use and reproductive factors (including parity, age at first birth, age at menarche, and age at menopause) with risk of colorectal cancer among women in a large-scale prospective cohort study. The analysis included 39,680 participants in the Women's Health Study who had usable information on ever use of OCs and potential risk factors for colorectal cancer. Relative risks and 95% confidence intervals were estimated from Cox proportional hazards regression models. All p values were two-sided. During an average of 11 years of follow-up (1992-2004), 267 incident cases of colorectal cancer were documented. Ever use of OCs was associated with a lower risk of colorectal cancer (relative risk = 0.67, 95% confidence interval: 0.50, 0.89). Women who had used OCs for 6 months-<3 years had a relative risk of 0.61 (95% confidence interval: 0.40, 0.94) relative to never users, with little additional decreased risk being seen with longer duration of use (p for multivariate trend = 0.09). No significant association was observed between reproductive factors and colorectal cancer risk. These findings provide some support for a potential role of OCs in reducing risk of colorectal cancer.

PMID:
17215381
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk